Full width home advertisement

Post Page Advertisement [Top]

FDA now investigating after multiple allergic reactions to Pfizer COVID vaccine reported across US

The Food and Drug Administration said on Friday they are investigating after multiple allergic reactions were reported in people who had just received Pfizer's coronavirus vaccine.The new development comes just days after the Pfizer vaccine began to be administered nationwide.

What did the FDA say?

Dr. Peter Marks, director of the FDA's Center for Biologics Evaluation and Research, said at a press conference that five allergic reactions occurred this week in more than one state.

The reactions were reportedly similar to those seen in the United Kingdom last week.

"We are working hand in hand with the Centers for Disease Control and Prevention, and we've actually been working closely with our United Kingdom colleagues, who of course reported the allergic reaction. I think we'll be looking at all the data we can from each of these reactions to sort out exactly what happened, and we'll also be looking to try to understand which component of the vaccine might be helping to produce them," Marks said, the Hill reported.

Marks explained that scientists were not certain what caused the allergic reactions, but pointed to polyethylene glycol as the possible "culprit." The ingredient is present in both the Pfizer and the Moderna vaccine.

What's the background?

At least two of the reactions happened at the same hospital in Juneau, Alaska.

As the New York Times reported, the reactions happened within minutes of vaccine administration:

[The first worker] experienced a rash over her face and torso, shortness of breath and an elevated heart rate. Dr. Lindy Jones, the hospital's emergency department medical director, said the worker was first given a shot of epinephrine, a standard treatment for severe allergic reactions. Her symptoms subsided but then re-emerged, and she was treated with steroids and an epinephrine drip. When doctors tried to stop the drip, her symptoms re-emerged yet again, so the woman was moved to the intensive care unit, observed throughout the night, then weaned off the drip early Wednesday morning, Dr. Jones said.
...
The second worker received his shot on Wednesday and developed eye puffiness, lightheadedness and a scratchy throat 10 minutes after the injection, the hospital said in a statement. He was taken to the emergency room and treated with epinephrine, Pepcid and Benadryl, although the hospital said the reaction was not considered anaphylaxis. The worker was back to normal within an hour and released.

Still, the FDA said the vaccine is safe for most Americans who have allergies, Reuters reported.

The agency only warned those Americans who have a history of severe allergic reactions, or a history of allergic reactions to ingredients present in either vaccine, from immediately receiving the vaccine.

No comments:

Post a Comment

Bottom Ad [Post Page]